Indiana, 2003

Flash Flood in Indiana, September 26, 2003

September 26, 2003 · NWS IND · 1 event in 1 county or zone

Street flooding and flooding of underpasses was reported as a squall line moved through dumping heavy rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Street flooding and flooding of underpasses was reported as a squall line moved through dumping heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 26, 2:30 PM EST, 5 hours earlier.

Area forecast discussion, Sep 26, 2:30 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST FRI SEP 26 2003

CD FRONT FM SE IA TO NR MO EARLY THIS AFTERNOON. WEAK WARM FRONTAL
BOUNDARY OVER SRN INDIANA MOVING LITTLE...AND TEMPS BEING KEPT
DOWN. RADAR SHOWS -TSRA JUST NORTH OF THE WARM FRONT ACRS THE SRN
FA. DEWPOINTS ACRS THE AREA HAVE MAINTAINED A SLOW CLIMB INTO THE
LOWER 50S.

MAIN FCST CHALLENGE WL BE PCPN TIMING.

MODELS ARE IN GOOD AGREEMENT. VIGOROUS UPPER SYSTEM TO PUSH ACRS
INDIANA THIS EVENING. VERY STRONG DYNAMICS ARE SET IN PLACE TO PUSH
ACROSS IN THE SHARP TROF. H7 LAYER SHOW STRONG VV AND HIGH RHS
PUSHING ACRS THE FA TONIGHT INDICATIVE OF A SQUALL LINE. NATIONAL
RADAR MOSAICS SHOW TSRA BREAKING OUT AHEAD OF THE CD FRONT ACRS
CENTRAL IL AND NRN MO. TIME SECTIONS CONCUR STRONG VV AND SATURATED
AIRMASS THIS EVENING.  305K ETA ISENTROPIC SFC SHOWS PLENTY OF
MOISTURE AVAILABLE...OVR 6 G/KG. SOUNDINGS ALSO SHOWING FAVORABLE
SPEED AND DIRECTIONAL SHEAR. H10-H8 LAYER SHOW VERY STRONG
CONVERGENCE THROUGH THE LAYER. THUS HIGHEST POSSIBLE POPS LOOK THE
WAY TO GO TONIGHT. SINCE THIS STRONG SYSTEM INCLUDES 40-45 KNT H8
JET ACRS THE AREA FEEL DAMAGING WINDS STILL POSSIBLE. WL KEEP SVR
TYPE WORDING ALSO.

QUICK MOVING CD FRONT SHOULD EXIT THE AREA OVERNIGHT AND AWL TRY TO
ADJUST GRIDS IN THAT MATTER. NICE MID LVL DRY SLOT WORKS IN BEHIND
THE FRONT FOR SAT...BUT GIVEN STRONG CAA...CYCLONIC LOWER LVL FLOW
AND SLIGHTLY NEG CU RULE WL LEAN TOWARD A MOCLDY FCST. ANOTHER WEAK
DISTURBANCE LOOKS TO PUSH ACRS THE STATE ON SATURDAY NIGHT AND GIVEN
THE STRONG UPPER TROF THAT WL REMAIN ALOFT LOW CHC POPS DO NOT LOOK
UNREASONABLE. TIME SECTIONS HERE HINT AND HIGHER LWR LVL RH/S.

GIVEN THE STRONG CAA TONIGHT WL GO COLDER THAN DEWPOINTS AND MAV MOS
LOOKS GOOD HERE. STRING CAA CONTINUES ON SATURDAY AND WITH A FEW
MORE EXPECTED CLDS PERHAPS WL LEAN COOLER THAN MAV MOS. WITH CLDS
LINGERING ON SATURDAY NIGHT AND SUNDAY WL LEAN WARMER ON LOWS AND
COOLER ON HIGHS.

.IND...
IN...NONE.

PUMA
Hazardous weather outlook, Sep 26, 4:19 AM EST, 15 hours 11 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 AM EST FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. A LINE
OF THUNDERSTORMS WILL LIKELY MOVE ACROSS CENTRAL INDIANA FROM WEST TO
EAST LATE THIS AFTERNOON AND INTO THE EVENING. DAMAGING WINDS AND
HEAVY RAIN WILL BE THE MAIN THREATS...ALTHOUGH LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. THE RAIN WILL CONTINUE OVERNIGHT...
BUT THE THREAT OF SEVERE WILL END LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECCESSARY LATE THIS AFTERNOON AND EVENING.

KOCH

In the hours before

Local storm report, Sep 26, 7:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EST FRI SEP 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    12 SW LAFAYETTE           IN   0.75 INCH HAIL
09/26/03   TIPPECANOE                     DIME SIZE HAIL REPORTED
                                          WEST OF ROMNEY.

ZIMMERMAN
Local storm report, Sep 26, 7:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST FRI SEP 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    12 S LAFAYETTE            IN   1.00 INCH HAIL
09/26/03   TIPPECANOE                     QUARTER SIZE HAIL REPORTED
                                          IN ROMNEY.

ZIMMERMAN

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tippecanoe

When
September 26, 7:30 PM EST to 9:30 PM EST
Where
Tippecanoe County, Lafayette
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337100.